WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Vaping-Related Lung Injuries (EVALI): What We Know Right Now

By  Jennifer Mitchell
Health agencies are watching vaping related illnesses closely; here’s what we know so far.

Across the country, more than 2,500 people have been hospitalized due to vaping-related lung injuries. These new injuries are called EVALI, or "e-cigarette or vaping product use-associated lung injury." The illnesses are being investigated by many health agencies, including the Centers for Disease Control and Prevention (CDC).

Here’s what we know so far.

It’s mostly affecting young people

According to the CDC, young people have been hit the hardest by the EVALI outbreak. Among the 2,159 patients for whom the CDC has age data, 78% were under 35 years old. The median age of hospitalized EVALI patients was 24 years old.

Teenagers have been heavily affected, too. Sixteen percent of hospitalized patients were under 18 years old. The youngest patient was just 13 years old.

That’s because “most people who have taken up e-cigs are young,” says Dr. Neil Schachter, a professor of pulmonary medicine at Mount Sinai Medical Center in New York City. “[Teenagers] have been prime advertising targets,” Dr. Schachter says, and “they are much less influenced by reports of health-related warnings.”

Many patients used products that contain THC

Many people who were hospitalized with EVALI reported using e-cigarettes or vaping products that contain THC. THC, which is short for tetrahydrocannabinol, is one of the active ingredients in marijuana.

The CDC says EVALI probably isn’t linked to just one brand of vaping products that contain THC. Overall, EVALI patients have reported using over 152 different brands. The outbreak also isn’t limited to people who’ve used vaping products that contain THC. Among people hospitalized with EVALI, 13% said they only used vaping products that contain nicotine.

Vitamin E acetate may be the culprit

The CDC says that Vitamin E acetate may be linked to the outbreak of vaping-related lung injuries. This substance is sometimes used to thicken vaping products that contain THC.

In a recent study, researchers collected fluid samples from the lungs of 51 people with EVALI. Vitamin E acetate was found in 48 (94%) of these samples. Fluid samples were also taken from the lungs of 99 healthy people. None of them had vitamin E acetate in their lungs.

How could Vitamin E acetate hurt the lungs? Dr. Schachter says we don’t know yet.

He says Vitamin E acetate may interfere with your lung’s surfactant. This is a substance that coats your lung’s air sacs and lets them stay inflated. He also says that “heating vitamin E acetate in the vaping device transforms it into a very irritating substance, ketene, which could damage the lung.”

How to protect yourself

While there’s still a lot to learn about the EVALI outbreak, experts have released guidelines that may help people who vape protect themselves.

The Food and Drug Administration (FDA) says you shouldn’t use vaping products that contain THC. They also say not to use vaping products that are bought from street sellers or other informal sources. And if you buy vaping products, don’t add any substances to them.

If you choose to use vaping products, the FDA recommends watching out for symptoms of lung injury. These include a cough, shortness of breath or chest pain. If you have any of these symptoms, see your doctor.

Dr. Schachter says the best way to protect yourself from EVALI is to quit vaping. “Even if the current epidemic of EVALI is contained, the long-term effects [of vaping] are unknown and potentially as bad as those of cigarette smoking,” he says.